Tennessee, 2018

Damaging Winds and Lightning Strike in Tennessee, August 8, 2018

August 8, 2018 · NWS OHX · 13 events in 6 counties and zones

A small mesoscale convective system (MCS) moved eastward across Middle Tennessee during the late morning and early afternoon hours on August 8, producing several reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$145,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A small mesoscale convective system (MCS) moved eastward across Middle Tennessee during the late morning and early afternoon hours on August 8, producing several reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 8, 6:18 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 8, 6:18 AM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
718 AM CDT Wed Aug 8 2018

.UPDATE...
FOR 12Z AVIATION DISCUSSION.

&&

.SHORT TERM (Today thru Fri nite)...

A pattern change will bring greater coverage of showers and
thunderstorms to the area beginning today, along with slightly
lower high temperatures. Unfortunately, details about the timing
and coverage of showers and thunderstorms are uncertain.

Early this morning, Mid Tn was rain free, but showers and
thunderstorms were increasing northwest of our area. This activity
was developing in response to a shortwave trough and surface
boundary over the Mid Ms Valley - both associated with a larger
scale trough crossing the Great Lakes. For Mid Tn, these systems
will be replacing the southern ridge that brought hot temperatures
with limited thunderstorm activity the past few days. The bulk of
the energy with the approaching trough will track north of our
area, but there should be enough lift, moisture, and instability
in the approaching frontal zone to bring some rain for most
locations today. Although pops will be "likely", there will be
enough rain-free periods to get some outdoor work accomplished.
Radar trends will have to be monitored for short range planning.

Some short range models indicate the upstream convection will have
a strong enough cold pool to push southeastward across all of Middle
Tennessee through the morning. This could result in a relatively
stable afternoon with lower thunderstorm coverage. But, the
incoming morning storms could weaken or scatter out. Regardless
of the exact evolution of these storms, the air mass will still
have time for recovery/destabilization, resulting in scattered to
numerous thunderstorms again through the afternoon.

When thunderstorms occur today, they will likely contain some
very heavy downpours with 1-2 inch per hour rainfall rates. The
thunderstorms should move enough to keep any flooding problems
localized and limited. Deepening on how much thunderstorm coverage
we see this morning, and resultant destabilization, there could
be a few strong to marginally severe storms in the afternoon with
locally gusty winds and torrential downpours.

The weakening frontal zone, along with a weak upper level trough,
will remain over the region through Friday. This will keep at
least scattered showers and thunderstorms in the forecast, with
most of the activity occurring in the afternoon and evening hours.
Generally, greater coverage (40-60 percent) is expected over the
south half of the area, with 20-50 percent over the north.

Warm and sticky conditions will persist, but with mostly cloudy
and unsettled conditions, most locations will stay under 90
degrees through Friday.

13

.LONG TERM (Sat thru Wed)...

Sfc stationary front will meander across SW portions of mid state Sat
thru Sun morning before pushing swd. Sfc high pressure center should
set up across the Carolinas as the day on Wed progresses. Aloft, the
latest ECMWF/GFS solutions coming more into line than previous model
forecast runs, especially for the upcoming weekend. However, as
pointed out by yesterday aftertnoon's discussion, these model
solutions begin to diverge by next Mon with the latest GFS
suggesting a weaker upper-level low pressure system that would allow
the mid state to dry out towards the beginning to middle of next
work week. Latest ECMWF solution on the other hand allows the upper-
level tough to extend deeper into the SE, keeping plenty of moisture
in our area for convective development. Usually prefer the ECMWF in
the extended portion of the forecast anyway as it verifies well.
Will thus continue the lean toward it. However, in agreement with
surrounding offices that some drying aspects of the latest GFS
solution for the later portions of the extended forecast period need
to be taken into account too. So overall, a lean was given toward
the latest ECMWF solution but some consideration given to the latest
GFS during the Mon night thru Wed night time frame.

So it maybe a little drier Mon night thru Wed night as compared to
yesterday's mornings runs at this time, but still an unstable
summertime weather pattern is expected to be in store for the mid
state region Sat thru the afternoon hrs on Mon. On average, sct
shwrs and iso to sct tstms will be possible Sat thru the daytime hrs
on Mon, with iso shwrs/tstms possible Mon night thru Wed night.
Variable sky conditions can be expected thru the day on Mon also,
with generally ptcldy skies expected Mon night thru Wed night.

As it is with summertime, the weather pattern still looks like some
of the stronger shwrs and tstms could bring brief heavy rainfall
which could lead to localized minor flooding in some locations.
However, as of this time, there continues to be no indication of any
widespread organized flooding potential. This reasoning continues to
be supported by the latest WPC QPF forecasts. As it is with
summertime also, the weather pattern still looks like some of the
stronger tstms might reach strong, with a few tstms here and there,
reaching svr tstm thresholds, also, mainly during the mid to late
afternoon and into the early evening hrs. However, as of this time
also, there is no indication of any organized strong to svr
convection pattern establishing itself across the mid state region
Sat thru next Wed. This reasoning continues to be supported by the
latest SPC Day 4-8 Convective Outlook.

As for temps, afternoon high temps and overnight low temps will be
around seasonal normal values Sat thru next Wed night.

31

&&

.AVIATION...
12Z TAF DISCUSSION.

CKV/BNA/MQY/CSV...Significant uncertainty in terminal forecasts
thru 09/12Z. Several amendments probable thru 09/12Z. Actual
terminal forecast and forecast reasoning will need to be closely
monitored thru 09/12Z. Tried to depict potential line of morning
convection across cntrl W TN influencing terminal locations thru
08/18Z. How convective development moving thru mid state this
morning works over atm and effects potential second round of
sct/numerous shwrs/tstms development at least thru 09/12Z a
significant quandary here. Did not want to go straight VCTS for
entire forecast period, and gave best windows for VCTS
development. With so much uncertainty if shwrs/tstms will actual
impact specific terminals, addressed only as VCTS. Although atm
moisture, instability, and moisture are in place for sct/numerous
convective development, consensus of short range models show some
shearing and dissipating of convection thru 08/18Z. Best chances
of shwrs/tstms should be before 09/02Z. Could be some tstms
afterwards also.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......13
AVIATION........31
Hazardous weather outlook, Aug 8, 4:04 AM CST, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
504 AM CDT Wed Aug 8 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-091000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
504 AM CDT Wed Aug 8 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

31

In the hours before

Special weather statement, Aug 8, 8:40 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Nashville TN
940 AM CDT WED AUG 8 2018

TNZ007-025>027-081515-
Robertson TN-Dickson TN-Davidson TN-Cheatham TN-
940 AM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAVIDSON...
NORTHEASTERN DICKSON...CHEATHAM AND SOUTHWESTERN ROBERTSON COUNTIES
UNTIL 1015 AM CDT...

At 939 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ashland City, moving northeast at 55 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Ashland City, Nashville, Coopertown, White Bluff, Kingston Springs,
Pegram, Joelton, Pleasant View, Cheatham Dam, Beaman Park, Bells Bend
and Whites Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3605 8720 3632 8729 3649 8699 3615 8672
TIME...MOT...LOC 1439Z 240DEG 49KT 3624 8714

MacDonald

The radar

The Nashville radar (KOHX), 28 km away, was scanning. The volume nearest the first event began at 15:05 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Davidson

When
August 8, 9:03 AM CST
Where
Davidson County, Jordonia
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.220, -86.870

Several trees and power lines were blown down across northwest Davidson County.

Thunderstorm Wind, Davidson

When
August 8, 9:07 AM CST
Where
Davidson County, 2.05 mi W of Nashville
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
36.165, -86.816

A Facebook photo showed a large tree was blown down across 26th Avenue at Albion Street blocking the roadway.

Thunderstorm Wind, Davidson

When
August 8, 9:08 AM CST
Where
Davidson County, Bordeaux
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
36.200, -86.850

A tree fell onto through the middle of a house in northwest Nashville causing severe damage to the home. No injuries.

Thunderstorm Wind, Davidson

When
August 8, 9:12 AM CST
Where
Davidson County, 1.76 mi NNE of Nashville
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.194, -86.770

A Twitter tSpotter report and photo showed a large tree was blown down on Douglas Avenue.

Thunderstorm Wind, Robertson

When
August 8, 9:18 AM CST
Where
Robertson County, Greenbrier
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Storm Chaser
Coordinates
36.430, -86.800

A WKU stormchaser reported several trees and power lines were blown down across southeast Robertson County from Greenbrier to White House.

Thunderstorm Wind, Robertson

When
August 8, 9:19 AM CST
Where
Robertson County, Ridge Top
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.380, -86.750

Trees and power lines were reportedly blown down in Ridgetop with power outages.

Thunderstorm Wind, Wilson

When
August 8, 9:38 AM CST
Where
Wilson County, 2.45 mi SW of Silver Spgs
Measured
48 kt (55 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.174, -86.480

Trees were blown down in Belinda City and the tin roof of a shed was blown off in Mundy Park.

Thunderstorm Wind, Wilson

When
August 8, 9:52 AM CST
Where
Wilson County, Lebanon
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.220, -86.300

A few trees were blown down in Lebanon.

Thunderstorm Wind, Wilson

When
August 8, 9:54 AM CST
Where
Wilson County, 2.14 mi SE of Lebanon
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.198, -86.272

A tent broke away from its stakes at the Wilson County Fair and went airborne before landing on a building and power lines.

Lightning, Sumner

When
August 8, 10:00 AM CST
Where
Sumner County, 2.3 mi SSW of Saundersville
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
36.298, -86.583

Lightning struck a house on Stillwater Trail at Bonita Parkway in Hendersonville. The resulting fire caused minor damage to the home.

Thunderstorm Wind, Smith

When
August 8, 10:16 AM CST
Where
Smith County, 1.22 mi SW of Tanglewood
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.268, -85.996

A Facebook report and photos showed trees were blown down in the Morris subdivision and a soccer goal was blown 20 yards into the Cumberland River.

Thunderstorm Wind, Smith

When
August 8, 10:19 AM CST
Where
Smith County, 0.28 mi NNW of South Carthage
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
36.254, -85.952

A Twitter tSpotter report and photo showed the steeple was blown off the First Baptist Church in Carthage.

Thunderstorm Wind, Jackson

When
August 8, 10:42 AM CST
Where
Jackson County, Gainesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.350, -85.650

Multiple trees and power lines were blown down in Gainesboro and the eastern part of Jackson County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782094, 782092, 782093, 782095, 782097, 782096, 782101, 782099, 782098, 782100, 782102, 782103, 782105.